Medical questions & health advice by board certified doctors
"What are the side effects of Topamax?"
My daughter is 19 and she was put on Topamax for her seizures. Is it safe? I just wanted to make sure it won't have any strong side effects.
This is a great question for your daughter's neurologist or primary care doctor. Topamax is an effective medication for several different disorders, including certain types of seizure disorders. However, like all of the anti seizure medications, Topamax can have several different types of side effects. Most people who take Topamax experience some side effects, and it is important to work with your daughter's primary care doctor and neurologist to manage these. Most of the common side effects from Topamax are not serious and will tend to get better after a few weeks of taking the medication as the body gets used to the medication. These side effects include things like dizziness and sleepiness, changes in appetite, numbness or tingling, and abnormal vision. More rare and important side effects include changes in the blood counts and kidney stones. One very rare but very serious side effect from Topamax is something called Stevens Johnson syndrome, which is a life threatening skin rash. Because of the risk of Stevens Johnson syndromes, most doctors will start the Topamax at a low dose and raise it slowly, telling the patient to discontinue the drug at the first sign of a new skin rash. Please talk with your daughter's primary care doctor or neurologist to answer your questions about this medication.
Need more info?See a neurologist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.